Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS Wichita, KS

June 3, 2001Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 3, 2001, 5:10 AM CDT for Wilson County, Kansas. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 2001, 5:10 AM CDT (10:10 UTC)
Expired
Jun 3, 2001, 6:15 AM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wilson County, KS

The radar

The Tulsa radar (KINX), 151 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:24 AM CDTHail 0.75Altoona, KS
Jun 3, 5:28 AM CDTHail 1Altoona, KS
Jun 3, 5:35 AM CDTHail 1Altoona, KS
Jun 3, 6:00 AM CDTHail 0.75Vilas, KS
Jun 3, 6:05 AM CDTHail 1.25Vilas, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 4:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 031010
SVRICT
KSC205-031115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 615 AM CDT.

* AT 503 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF ALTOONA...OR ABOUT 17
  MILES SOUTHWEST OF CHANUTE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF WILSON COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WILSON
COUNTY UNTIL 615 AM CDT.

LAT...LON 3754 9577 3741 9568 3744 9554 3771 9552

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:55 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 3, 3:55 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT SUN JUN 3 2001

MAIN FORECAST PROBLEM IS CONVECTION INTO MONDAY.
PREFER THE ETA/AVN MODELS FOR THIS FCST BASED ON MODEL TRENDS FOR A
SLOWER/STRONGER UPPER LOW DEVELOPING...AND MOVING EWD ACROSS THE NRN
INTERMOUNTAIN RGN/NRN ROCKIES. ALSO, LIKE THE FURTHER S FRONTAL
PLACEMENT AND SFC LOW COMPARED TO THE NGM.

TODAY, ANTICIPATING ELEVATED CONVECTION TO DEVELOP SEWD INTO
CNTRL/SERN KS EARLY THIS AM. THIS WOULD BE IN RESPONSE TO STRONG
THETA-E ADVECTION ASSOCIATED WITH LOW LEVEL JET...NORTH OF WARM
FRONT. MAY NEED TO GO WITH AREAL COVERAGE WORDING DEPENDING ON
LATEST RADAR TRENDS PRIOR TO ZONE ISSUANCE. HIEST POPS ERN PORTIONS
OF AREA ON EDGE OF WARMER MID LVL AIR/CAP. ELEVATED CONVECTION COULD
LAST THRU MIDDAY OR INTO EARLY PM IN SERN KS WITH PERSISTENT WAA.
CHANCE FOR REDEVELOPMENT OF SFC-BASED STORMS THIS AFTERNOON WL
DEPEND ON CAP STRENGTH/AMOUNT OF LOW LVL CONVERGENCE. MODELS HINT AT
BREAKS IN CLOUDS OVER CNTRL/S-CNTRL KS LATE TODAY, AND WITH HIGHS IN
MID 70S TO AROUND 80, CAP SHOULD BE WEAK-MODERATE. LOW LVL
CONVERGENCE INTO FRONTAL ZONE...AND NEAR TRIPLE PT IN NWRN OK...MAY
BE SUFFICIENT TO BREAK CAP. SUPERCELLS WOULD BE A GOOD POSSIBILITY
IF THIS HAPPENS WITH VERY HIGH INSTABILITY AND 50 KT 0-6KM SHEAR
VECTORS.

TONIGHT, WL KEEP A CHC OF THUNDERSTORMS GOING, WITH MCS POSSIBLY MOVING
SEWD OUT OF HI PLAINS ACROSS THE FCST AREA. BEST CHC FOR SEVERE
WOULD PROBABLY BE IN CNTRL SECTIONS THIS EVENING, AS ACTIVITY COULD
REMAIN SFC-BASED FOR SVRL HOURS AFTER DARK. BUMPED MINS UP SVRL
DEGREES IN SRN AREAS BASED ON DWPTS REMAINING WELL INTO 60S AND SE
WINDS HOLDING UP IN RESPONSE TO APPROACHING SFC CYCLONE.
WARM FRONT LIFTS UP INTO S-CNTRL/SERN KS PER ETA/AVN.

MONDAY, INITIAL SFC WAVE LIFTS NEWD FROM NEAR MEDICINE LODGE AROUND
12Z TO NERN KS BY 00Z, WITH THE FRONT STALLED FROM S-CNTRL INTO NERN
KS. A TRIPLE PT AREA COULD EXIST ACROSS NWRN OK TO SERVE AS A FOCUS,
IN ADDITION TO CONVERGENCE ALONG THE FRONT IN KS. VERY HIGH CAPES,
DRY MID LVL AIR AND SOME DIRECTIONAL SHEAR WOULD BE SUPPORTIVE OF
SVR CONVECTION ONCE AGAIN. WL NEED TO RAISE HIGHS INTO THE 80S SE OF
THE FRONTAL BNDRY.

FCSTID = 9
ICT   79  66  85  66 /  40  40  40  40
HUT   77  65  82  63 /  40  40  40  40
EWK   78  65  83  64 /  50  40  40  40
EQA   78  66  85  66 /  50  50  40  40
WLD   80  66  85  66 /  40  40  40  40
RSL   75  60  75  52 /  50  50  30  30
GBD   77  62  78  55 /  40  40  30  30
SLN   75  64  79  58 /  60  50  40  40
MPR   75  64  80  59 /  60  50  40  40
CFV   77  66  86  67 /  50  50  40  40
CNU   75  65  85  67 /  60  50  40  40
K88   74  65  85  66 /  60  50  40  40

.ICT...KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:44 AM CDTSevere Thunderstorm WarningICTWilson61 min
Jun 3, 5:40 AM CDTSevere Thunderstorm WarningICTReno65 min
Jun 3, 6:19 AM CDTSevere Thunderstorm WarningICTAllen56 min
Jun 3, 8:28 AM CDTSevere Thunderstorm WarningICTWilson, Woodson62 min
Jun 3, 8:53 AM CDTSevere Thunderstorm WarningICTNeosho52 min
Jun 3, 9:04 AM CDTSevere Thunderstorm WarningICTLabette41 min
Jun 3, 9:38 AM CDTSevere Thunderstorm WarningICTLabette37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.